Florida, 2006

Damaging Wind in Florida, August 21, 2006

August 21, 2006 · NWS JAX · 1 event in 1 county or zone

Spotters reported wind damaged that destroyed the roofs on several sheds south of Lake City along Highway 41 S toward Ellisville. Widespread reports of heavy rainfall and road flooding were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotters reported wind damaged that destroyed the roofs on several sheds south of Lake City along Highway 41 S toward Ellisville. Widespread reports of heavy rainfall and road flooding were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:30 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON AUG 21 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
AS HAS BEEN THE CASE THE ENTIRE SUMMER THE JAX FORECAST AREA IS
UNDER SUBSIDENCE AND SOME SLIGHTLY DRIER AIR ALOFT THAT HAS TAKEN A
BITE OUT OF THE AFTERNOON CONVECTION. THE WEAK UPPER LOW TO THE
SOUTH OF THE FORECAST AREA IS EXPECTED TO DISSIPATE AND DRIFT INTO
THE ERN GOMEX WHILE A WAVY STNRY FRONTAL ZONE JUST NORTH OF THE
FORECAST AREA WILL DRIFT SLOWLY INTO THE FORECAST AREA TUE AND WED
AND TRANSITION THE SFC TO 500 MB FLOW TO A MORE SWLY COMPONENT AND
WITH ADDITIONAL MOISTURE AND BETTER SYNOPTIC LIFT EACH AFTERNOON THE
GOMEX SBRZ SHOULD CRANK UP DURING THE LATE MORNING HOURS ALONG THE
I-75 CORRIDOR AND PUSH ACRS THE FCST AREA DURING THE AFTERNOON AND
EVENING HOURS. THIS IS A FAVORED PATTERN WHERE POPS ARE USUALLY WELL
UP INTO THE 60 TO 80% RANGE LIKE THE GFS MOS GUIDANCE...BUT HAVE
GONE MUCH CLOSER TO THE ETA MOS GUIDANCE AND SETTLED FOR GOOD CHANCE
TO LOW END LIKELY POPS ACRS THE FORECAST AREA FOR NOW AS IT HAS BEEN
VERY DIFFICULT TO GET NUMEROUS TSTM COVERAGE THIS SUMMER.

MAX TEMPS WILL BE HELD IN CHECK IN THE LOWER 90S WITH BETTER PCPN
COVERAGE AND MORE CLOUD COVER. MAIN THREAT FROM THE TSTM ACTIVITY
WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL AND FREQ CLOUD TO GROUND
LIGHTNING...AS STORM MOTION WILL CONTINUE TO 10 MPH OR LESS OVER THE
NEXT COUPLE OF DAYS.

.LONG TERM...THURSDAY THROUGH MONDAY...
STATIONARY FRONT AND MOISTURE WILL LINGER OVER THE FORECAST AREA THU
AND FRIDAY WITH POPS ABOVE NORMAL IN THE 50-60% RANGE WITH SWLY FLOW
AT THE LOW LEVELS KICKING OFF THE GOMEX SBRZ IN THE LATE MORNING AND
PUSHING IT EASTWARD DURING THE AFTERNOON.
FRONTAL ZONE WILL START TO DISSIPATE OVER THE WEEKEND AND WITH
SLIGHTLY LESS MOISTURE TO WORK WITH AND AN ONSHORE FLOW DEVELOPING
POPS WILL DROP OFF TO 30 TO 40% WITH THE BEST CHANCES INLAND.

&&

.MARINE...GENERALLY QUIET CONDITIONS ACROSS THE AREA THRU THE LATE
IN THE WEEK AS HIGH PRESSURE RIDGE CONTINUES SE OF THE AREA. GFS
APPEARS TO HAVE A TROPICAL WAVE OR AT LEAST A SE WIND SURGE
APPROACHING THE FL PENINSULA BY SAT...WITH SLIGHT INCREASE IN WINDS
AND SEAS IN THIS TIME FRAME.

&&

.AVIATION...HAVE KEPT VCTS FOR E TAF SITES THIS AFTN...WITH TEMPO
TSRA AT KGNV. DUE TO EXPECTED RAINFALL IN KGNV AREA...HAVE GONE WITH
TEMPO MVFR IN FOG LATE TONIGHT. EVENING SHIFT CAN TWEAK THIS AS
NECESSARY AFTER AFTN/EVENING CONVECTION. OTHERWISE...LITTLE SIG WX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  72  92 /  30  60  40  60
SSI  76  91  76  89 /  20  50  30  60
JAX  73  93  73  90 /  20  50  30  60
SGJ  74  90  76  89 /  20  50  30  50
GNV  72  93  73  91 /  30  60  30  60
OCF  72  93  73  91 /  30  50  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...HESS
MARINE/FIRE WX/AVIATION...CARROLL
Hazardous weather outlook, Aug 21, 4:07 AM EST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 AM EDT MON AUG 21 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
507 AM EDT MON AUG 21 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TODAY AND
PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ALONG WITH
FREQUENT LIGHTNING. IN THE STRONGER STORMS...SMALL HAIL WILL ALSO BE
POSSIBLE. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
OVER NORTHEAST FLORIDA...ESPECIALLY SOUTH OF A LINE FROM GAINESVILLE
TO ST. AUGUSTINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FOR MUCH
OF NEXT WEEK. THE MAIN CONCERNS WILL BE LOCALIZED STRONG GUSTY WINDS
AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE

In the hours before

Special weather statement, Aug 21, 2:21 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT MON AUG 21 2006

GAZ132-211945-
COFFEE-
321 PM EDT MON AUG 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG WINDS VALID UNTIL 345 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF DOUGLAS...MOVING SOUTH AT
5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BROXTON AND DOUGLAS THROUGH 345 PM EDT. FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 21, 4:55 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT MON AUG 21 2006

GAZ135-212230-
APPLING-
555 PM EDT MON AUG 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
COUNTY FOR STRONG WINDS VALID UNTIL 630 PM EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF SURRENCY...STATIONARY.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND SURRENCY THROUGH
630 PM EDT. GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 21, 7:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
802 PM EDT MON AUG 21 2006

FLZ040-220030-
MARION-
802 PM EDT MON AUG 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST MARION
COUNTY FOR STRONG WINDS VALID UNTIL 830 PM EDT...

AT 802 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHEAST OF RAINBOW LAKES
ESTATES...OR 8 MILES NORTHEAST OF BEVERLY HILLS...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND RAINBOW LAKES
ESTATES THROUGH 830 PM EDT. GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 21, 7:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 PM EDT MON AUG 21 2006

FLZ022-220045-
COLUMBIA-
820 PM EDT MON AUG 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
FOR STRONG WINDS VALID UNTIL 845 PM EDT...

AT 820 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF COLUMBIA...OR 7 MILES
SOUTH OF LAKE CITY...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COLUMBIA THROUGH 845 PM
EDT. GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 21, 7:45 PM EST
Where
Columbia County, 5 mi S of Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
30.117, -82.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521764.